Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

What causes pain and dark brown periods after nexplanon implant?

Mar 2014
User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 1390 Questions
Hello, I just got the nexplanon implant and I am having severe pain and a dark brown heavy period. Me last period ended a week and a half ago. Is this normal?
Posted Tue, 25 Feb 2014 in Women's Health
Answered by Dr. Madhuri N Bagde 29 minutes later
Brief Answer: This is not uncommon. Detailed Answer: Hi XXXXXXX Thanks for the query. I understand your problem. Changes in menstrual pattern are common after using long acting birth control hormones like the nexplanon. Some women experience absent menses or spotting while some bleed heavily. So bleeding changes are expected. Unfortunately you are experiencing heavy bleeding or menorrhagia in medical terms and it tends to disrupt normal functioning. Also, you are having severe pain and the color of blood is dark brown. In this case, other causes like a possible pregnancy or any other cause in the genital tract needs to be evaluated. It would help to know the date of the first day of your menstrual cycle before insertion of the implant, on which day of the menses the implant was implanted and if you were using any other contraceptive before this? For now, I suggest that you get a home pregnancy test done to rule out an accidental pregnancy as this is one thing that must be cleared first. If it is negative, than the bleeding is most likely due to the implant and it tends to settle down in a 1-2 months. If the bleeding is very heavy, drugs like mefenamic or tranexamic acid tablets taken either every 8 or 12 hours [depending upon the severity of bleed] help to control bleeding. Than watch for the next 1-2 bleeding patterns. If heavy bleeding continues, a pelvic examination by a gynecologist and an ultrasound are needed to check if any other cause like a fibroid or a polyp are causing the bleeding. If there is no other cause and bleeding continues, you can try using the tranexamic acid tablet whenever there is bleeding or may even need to remove the implant. Please do not worry as implants do cause bleeding issues and they tend to settle down after some time. Hope you find this useful. I would be glad to provide answers to any further queries. Thanks for using XXXXXXX Have a good day! Dr. Madhuri Bagde Consultant Obstetrician and Gynecologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor